North Carolina, 2007

Damaging Wind in North Carolina, August 3, 2007

August 3, 2007 · NWS MRX · 1 event in 1 county or zone

Isolated severe thunderstorms developed across southwest North Carolina during the early evening hours. The storm reports were for damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated severe thunderstorms developed across southwest North Carolina during the early evening hours. The storm reports were for damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 3, 2:14 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 3, 2:14 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 PM EDT FRI AUG 3 2007

.SHORT TERM...(TONIGHT AND SATURDAY)...A LARGE RIDGE OF HIGH PRESSURE
ALOFT...CURRENTLY CENTERED ACROSS THE SOUTHERN HIGH PLAINS WILL
SLOWLY BUILD EAST INTO THE AREA.  END RESULT WILL BE SLOWLY INCREASING
THICKNESS AND HEIGHTS WITH HOT CONDITIONS ANTICIPATED OVER THE
WEEKEND PRODUCING AFTERNOON HEAT INDICES BETWEEN 95 AND 105 DEGREES.

TYPICAL SUMMER-TIME MOISTURE WILL COMBINED WITH AFTERNOON HEATING TO
PRODUCE ISOLATED-WIDELY SCATTERED CONVECTION...MAINLY OVER THE HIGHER
TERRAIN.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...NOT MUCH CHANGE
SINCE YESTERDAYS LONG RANGE FORECAST. UPPER LEVEL RIDGE CENTERED
OVER SOUTHERN PLAINS MOVES SLOWLY EAST TO THE LOWER MS VALLEY
MONDAY TO THE TENNESSEE VALLEY AND SOUTHEAST TUESDAY THROUGH
THURSDAY WITH SOME RETROGRADING TO THE WEST POSSIBLE FRIDAY. A
WEAK FRONT IN THE OHIO VALLEY MOVING EAST WILL SEND AN IMPULSE
SOUTHEAST AROUND THE PERIPHERY OF THE RIDGE WHICH SHOULD AFFECT THE
FORECAST AREA SUNDAY. BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL
BE ACROSS THE NORTHEAST HALF. AS THE RIDGE MOVES OVERHEAD MONDAY.
SHOWERS AND THUNDERSTORMS WILL BE MORE ISOLATED AND MAY ONLY OCCUR
OVER THE MOUNTAINS. WILL KEEP 20 PERCENT IN ALL AREAS FOR NOW BUT
LATER SHIFTS MAY WANT TO TAKE POPS OUT OF THE VALLEYS. HIGH
TEMPERATURES WILL STAY IN THE LOWER TO MID 90S WITH PERSISTENCE THE
BEST FORECAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  71  96  71  93  73 /  20  10  10  20  20
KNOXVILLE AIRPORT, TN    67  93  69  92  73 /  20  10  10  20  20
OAK RIDGE, TN            65  94  70  92  72 /  20  10  10  20  20
TRI CITIES AIRPORT, TN   63  91  65  91  67 /  20  10  10  30  20
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DH/TD
Hazardous weather outlook, Aug 3, 8:00 AM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 AM EDT FRI AUG 3 2007

UPDATED TO INCLUDE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING.

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
900 AM EDT FRI AUG 3 2007 /800 AM CDT FRI AUG 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...A RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND EVENING...

PLENTY OF DAYTIME HEATING AND MOISTURE WILL ONCE AGAIN PRODUCE VERY
UNSTABLE UNSTABLE CONDITIONS ACROSS THE SOUTHERN APPALACHIANS TODAY.
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE HIGHER ELEVATIONS
BY EARLY THIS AFTERNOON THEN SPREAD INTO THE VALLEYS.  SOME OF THESE
STORMS COULD BECOME SEVERE WITH THE MAIN CONCERN BEING DAMAGING
DOWNBURSTS WINDS...HAIL UP TO QUARTER SIZE...AND LOCALIZED TORRENTIAL
RAINFALL AND FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
EAST TENNESSEE...SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA.

DH

In the hours before

Special weather statement, Aug 3, 4:59 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
559 PM EDT FRI AUG 3 2007

NCZ061-032245-
CLAY-
559 PM EDT FRI AUG 3 2007

...A STRONG THUNDERSTORM WAS AFFECTING CLAY COUNTY...

AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAYESVILLE. THIS STORM WAS NEARLY STATIONARY
...OR DRIFTING VERY SLOWLY SOUTH INTO NORTHEAST GEORGIA.

HAIL UP TO DIME SIZE...AND WINDS GUSTING TO AROUND 40 MPH ARE
EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TG
Local storm report, Aug 3, 5:05 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     CLINCHPORT              36.68N 82.75W
08/03/2007                   SCOTT              VA   LAW ENFORCEMENT

            FEW TREES DOWN IN CLINCHPORT. REPORTED BY DISPATCH.

0440 PM     TSTM WND DMG     DAYTON                  35.49N 85.01W
08/03/2007                   RHEA               TN   LAW ENFORCEMENT

            FEW TREES DOWN IN DAYTON. REPORTED BY DISPATCH.

&&

GRC

The radar

The Knoxville radar (KMRX), 130 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
August 3, 5:15 PM EST to 5:30 PM EST
Where
Clay County, Hayesville
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Department of Highways
Coordinates
35.050, -83.830

The North Carolina Department of Transportation reported several trees downed by thunderstorm winds near Hayesville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50165.